Maine, 2011

Hail and Damaging Wind in Maine, August 2, 2011

August 2, 2011 · NWS GYX · 16 events in 8 counties and zones

A strong shortwave digging into northern New England produced plunging mid and upper level temperatures resulting in steep lapse rates across the forecast area. Freezing levels dropping to around ten thousand feet set the stage for large hail with some of the stronger cells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A strong shortwave digging into northern New England produced plunging mid and upper level temperatures resulting in steep lapse rates across the forecast area. Freezing levels dropping to around ten thousand feet set the stage for large hail with some of the stronger cells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 2, 7:50 AM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 2, 7:50 AM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
850 AM EDT TUE AUG 2 2011

.SYNOPSIS...
A BROAD WEAK AREA OF LOW PRESSURE WILL MEANDER OVER THE GULF OF
MAINE TODAY THROUGH TONIGHT. LOW PRESSURE WILL GRADUALLY DRIFT
INTO THE MARITIMES ON WEDNESDAY. HIGH PRESSURE WILL GRADUALLY
BUILD OVER THE REGION THURSDAY...SHIFTING OFFSHORE ON FRIDAY. HIGH
PRESSURE WILL HOLD OFFSHORE SATURDAY AS A WARM FRONT APPROACHES
FROM THE WEST. THE WARM FRONT WILL PUSH INTO NEW ENGLAND SATURDAY
NIGHT...FOLLOWED BY A COLD FRONT LATE SUNDAY. HIGH PRESSURE WILL
BUILD IN FROM THE WEST ON MONDAY AS THE COLD FRONT MOVES INTO THE
MARITIMES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1250 UTC UPDATE...UPDATE MAINLY TO ACCOUNT FOR LINE OF SHOWERS AND
THUNDERSTORMS MOVING ACROSS THE CANADIAN BORDER INTO NORTHERN NEW
HAMPSHIRE AND NORTHWESTERN MAINE.

1030Z UPDATE...
TWEAKED TEMPS/TD'S BASED ON CURRENT OBS. NO OTHER CHANGES PLANNED.

PREVIOUS DISCUSSION...
STRONG SHORTWAVE DIGGING INTO THE NORTHEAST WILL BRING ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS TO THE REGION TODAY. PLUNGING
MID AND UPPER LEVEL TEMPS WILL RESULT IN STEEP LAPSE RATES AND
GOOD INSTABILITY THROUGHOUT MUCH OF THE FORECAST AREA. FREEZING
LEVELS WILL ALSO BE DROPPING SIGNIFICANTLY INCREASING THE CHANCE
OF LARGE HAIL WITH STRONGER CELLS. WILL BE AGAIN BE ADDING
ENHANCED WORDING TO THE ZONES FOR THIS AFTERNOON FOR THE
POSSIBILITY OF SEVERE STORMS. EXPECT ANY SUN TO QUICKLY GIVE WAY
TO CLOUDS AND SHOWERS FROM NORTH TO SOUTH THIS MORNING. EXPECT
THUNDERSTORMS TO DEVELOP BY LATE MORNING OR EARLY AFTERNOON AND
BECOME FAIRLY WIDESPREAD LATER IN THE AFTERNOON. CLOUDS AND COOLER
AIR SHIFTING INTO THE REGION WILL HOLD TEMPS IN THE LOWER 70S IN
THE NORTH TO THE LOWER 80S IN THE WARMER SOUTHERN SECTIONS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
SHOWER AND THUNDERSTORM ACTIVITY WILL GRADUALLY TAPER OFF THIS
EVENING WITH LOSS OF HEATING AND AS BEST DYNAMICS SHIFT SOUTH OF
THE FORECAST AREA. WILL SEE A FAIR AMOUNT OF CLOUDINESS LINGERING
OVER NORTHERN NEW HAMPSHIRE AND WESTERN MAINE WITH SKIES BECOMING
PARTLY CLOUDY ELSEWHERE.

UPPER LOW WILL KEEP THE ATMOSPHERE UNSTABLE ON WEDNESDAY. SHOULD
SEE A MIX OF SUN AND CLOUDS WITH SHOWERS GRADUALLY DEVELOPING IN
THE AFTERNOON...MAINLY IN NORTHERN AND EASTERN ZONES. SHOULD SEE
TEMPERATURES CONTINUE TO SLIP WITH READINGS A FEW DEGREES COOLER
THAN TODAY. CAN'T RULE OUT AN ISOLATED THUNDERSTORM BUT CAPES
FAIRLY MARGINAL SO NOT EXPECTING ANY WIDESPREAD ACTIVITY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
THE UPR LVL TROF IS STILL OVER THE NE WEDNESDAY NGT BUT THE TREND
IS FOR IT TO SLIDE OFF TO THE E ON THURSDAY WITH THE SFC LOW ALSO
MOVING OUT TO SEA. THOUGH ISOLD TO SCT SHRA PSBL WEDNESDAY NGT AND
THURSDAY THE IMPACT WILL LIKELY BE MINIMAL. THUS AN UPR LVL RIDGE
AND SFC HIGH PRES WILL BE ABLE TO BUILD INTO THE REGION THURSDAY
NGT AND FRIDAY. THE UPR LVL RIDGE BEGINS TO BREAK DOWN AS A SERIES
OF WEAK VORTICITY LOBES MOVE THRU THE UPR LVL FLOW. AT THE SAME TIME
THE HIGH IS OFFSHORE ALLOWING RETURN SW FLOW TO BRING IN WARMER
AND MORE HUMID AIR CAUSING THE AIR MASS OVER THE REGION TO
DESTABILIZE. THIS WILL RESULT IN THE CHC OF SHRA SATURDAY WITH THE
ACTIVITY MAYBE A BIT MORE ORGANIZED ON SUNDAY AS A FRONTAL SYSTEM
APPROACHES FROM THE W. THIS FRONT MOVES TO THE E ALLOWING FOR
IMPROVING WX ON MONDAY WITH NW WINDS BRINGING LWR HUMIDITY AND DRY
WX.

GENERALLY USED GFS40, HPC QPF AND BLEND OF MAV/MET MOS FOR
WEDNESDAY NGT AND THURSDAY. USED GMOS FOR REST OF THE LONG TERM
FCST.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
SHORT TERM...AREAS OF IFR/LIFR CEILINGS/VSBY IN MORNING FOG
EARLY. VFR TODAY WITH AREAS OF MVFR/IFR IN SCATTERED SHOWERS AND
THUNDERSTORMS. GENERALLY VFR TONIGHT AND WEDNESDAY.

LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...ISOLD TO PSBL SCT
SHRA WEDNESDAY EVENING AND AGAIN ON THURSDAY WILL HAVE LIMITED
IMPACT ON THE TAF SITES WITH MAINLY VFR WX. HIGH PRES CONTINUES
VFR THRU FRIDAY WITH UNSETTLED WX BRINGING A POTENTIAL FOR SHRA
AND MVFR TO IFR CONDITIONS SATURDAY.

&&

.MARINE...
SHORT TERM...NO FLAGS.

LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...WINDS AND SEAS WILL
STAY BELOW SCA LEVELS DUE TO WEAK PRES PATTERN THRU THE LONG TERM.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

NEAR TERM...STJEAN
Hazardous weather outlook, Aug 2, 7:47 AM EST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
847 AM EDT TUE AUG 2 2011

MEZ007>009-012>014-018>028-NHZ001>010-013-014-031300-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
847 AM EDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS POTENTIAL FOR LARGE HAIL WITH THUNDERSTORMS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-031300-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
847 AM EDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 2, 9:10 AM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1010 AM EDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HAIL             LANCASTER               44.49N  71.57W
08/02/2011  E1.25 INCH       COOS               NH   PUBLIC

            PUBLIC REPORTED 1.25 INCH HAIL IN LANCASTER.

&&

EVENT NUMBER GYX1100327

DS
Special weather statement, Aug 2, 9:11 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1011 AM EDT TUE AUG 2 2011

MEZ008-009-013-014-021445-
CENTRAL SOMERSET-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-SOUTHERN
SOMERSET-
1011 AM EDT TUE AUG 2 2011

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 1045 AM EDT...

AT 1011 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF KINGFIELD...OR
ABOUT 18 MILES NORTH OF FARMINGTON...MOVING EAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND KINGFIELD AND NEW
PORTLAND THROUGH 1045 AM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4499 6996 4481 7002 4486 7029 4501 7022

MARINE
Special weather statement, Aug 2, 9:23 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1023 AM EDT TUE AUG 2 2011

MEZ008-009-013-014-021500-
CENTRAL SOMERSET-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-SOUTHERN
SOMERSET-
1023 AM EDT TUE AUG 2 2011

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 1100 AM EDT...

AT 1023 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES WEST OF KINGFIELD...
OR ABOUT 20 MILES NORTH OF FARMINGTON...MOVING EAST AT 15 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
KINGFIELD AND NEW PORTLAND THROUGH 1100 AM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4502 6992 4481 7000 4492 7028 4503 7024

MARINE
Special weather statement, Aug 2, 9:28 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1028 AM EDT TUE AUG 2 2011

NHZ002-021500-
SOUTHERN COOS-
1028 AM EDT TUE AUG 2 2011

...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 1100 AM
EDT...

AT 1028 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES NORTHWEST OF MOUNT WASHINGTON...
OR ABOUT 13 MILES SOUTHEAST OF LANCASTER...MOVING SOUTHEAST AT 20
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MOUNT
WASHINGTON AND PINKHAM NOTCH THROUGH 1100 AM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4439 7142 4431 7116 4417 7133 4432 7152

MARINE
Local storm report, Aug 2, 9:30 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1030 AM EDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HAIL             LANCASTER               44.49N  71.57W
08/02/2011  M1.75 INCH       COOS               NH   PUBLIC

            PUBLIC REPORTED 1.75 INCH HAIL IN LANCASTER.

&&

EVENT NUMBER GYX1100328

DS
Special weather statement, Aug 2, 9:54 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1054 AM EDT TUE AUG 2 2011

NHZ002-003-005-021530-
NORTHERN GRAFTON-SOUTHERN COOS-SOUTHERN GRAFTON-
1054 AM EDT TUE AUG 2 2011

...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY AND GRAFTON COUNTY
THROUGH 1130 AM EDT...

AT 1054 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
2 MILES NORTH OF LITTLETON TO 5 MILES WEST OF PIERMONT...OR ALONG A
LINE EXTENDING FROM 2 MILES NORTH OF LITTLETON TO 14 MILES SOUTHWEST
OF WOODSVILLE...MOVING SOUTHEAST AT 15 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WOODSVILLE...
LITTLETON...LISBON...BATH...LANDAFF CENTER...HAVERHILL...SUGAR
HILL...ORFORD...PIERMONT AND FRANCONIA THROUGH 1130 AM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4392 7213 4394 7213 4396 7211 4397 7212
      4401 7211 4403 7208 4409 7205 4410 7206
      4414 7205 4439 7176 4425 7156 4384 7204
      4391 7215

MARINE

The radar

The Portland,ME radar (KGYX), 87 km away, was scanning. The volume nearest the first event began at 14:59 UTC.

Open the radar archive at this moment

Event by event

15 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
August 2, 10:00 AM EST to 10:04 AM EST
Where
Franklin County, Farmington
Measured
1.75 in hail
Reported by
Public
Coordinates
44.670, -70.150

A severe thunderstorm produced 1.75 inch hail in Farmington.

Hail, Franklin

When
August 2, 10:16 AM EST to 10:20 AM EST
Where
Franklin County, 0.69 mi N of New Sharon
Measured
1 in hail
Reported by
Public
Coordinates
44.640, -70.020

A severe thunderstorm produced 1 inch hail near New Sharon.

Hail, Kennebec

When
August 2, 11:06 AM EST to 11:09 AM EST
Where
Kennebec County, 0.85 mi NE of Monmouth
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.240, -70.020

A severe thunderstorm produced 1.25 inch hail in Monmouth.

Hail, Kennebec

When
August 2, 11:30 AM EST to 11:34 AM EST
Where
Kennebec County, West Gardiner
Measured
1 in hail
Reported by
Public
Coordinates
44.230, -69.880

A severe thunderstorm produced 1 inch hail in West Gardiner.

Hail, Sagadahoc

When
August 2, 11:40 AM EST to 11:43 AM EST
Where
Sagadahoc County, 0.69 mi N of Richmond
Measured
1.25 in hail
Reported by
Public
Coordinates
44.090, -69.800

A severe thunderstorm produced numerous reports of 1.25 inch hail in Richmond.

Hail, Sagadahoc

When
August 2, 11:45 AM EST to 11:49 AM EST
Where
Sagadahoc County, 0.69 mi S of Bowdoinham
Measured
1 in hail
Reported by
Public
Coordinates
44.010, -69.900

A severe thunderstorm produced 1 inch hail in Bowdoinham.

Hail, Waldo

When
August 2, 12:03 PM EST to 12:08 PM EST
Where
Waldo County, 0.85 mi SW of Troy
Measured
1.5 in hail
Reported by
Public
Coordinates
44.660, -69.240

A severe thunderstorm produced 1.50 inch hail in Troy.

Hail, Sagadahoc

When
August 2, 12:05 PM EST to 12:09 PM EST
Where
Sagadahoc County, Bath
Measured
1 in hail
Reported by
Public
Coordinates
43.920, -69.820

A severe thunderstorm produced 1 inch hail in Bath.

Hail, Cumberland

When
August 2, 12:05 PM EST to 12:08 PM EST
Where
Cumberland County, 0.69 mi N of Brunswick
Measured
0.75 in hail
Reported by
Public
Coordinates
43.910, -69.970

A thunderstorm produced 0.75 inch hail in Brunswick.

Hail, Sagadahoc

When
August 2, 12:25 PM EST to 12:30 PM EST
Where
Sagadahoc County, Georgetown
Measured
0.75 in hail
Reported by
Public
Coordinates
43.800, -69.750

A thunderstorm produced 0.75 inch hail in Georgetown.

Hail, Lincoln

When
August 2, 12:25 PM EST to 12:29 PM EST
Where
Lincoln County, Southport
Measured
0.75 in hail
Reported by
Public
Coordinates
43.830, -69.650

A thunderstorm produced 0.75 inch hail in Southport.

Hail, Sagadahoc

When
August 2, 12:30 PM EST to 12:34 PM EST
Where
Sagadahoc County, 2 mi WNW of Arrowsic
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.861, -69.817

A severe thunderstorm produced 1 inch hail near Arrowsic.

Hail, Sagadahoc

When
August 2, 12:30 PM EST to 12:34 PM EST
Where
Sagadahoc County, Phippsburg
Measured
0.88 in hail
Reported by
Public
Coordinates
43.820, -69.820

A thunderstorm produced 0.88 inch hail in Phippsburg.

Thunderstorm Wind, Androscoggin

When
August 2, 4:00 PM EST to 4:05 PM EST
Where
Androscoggin County, Auburn
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.100, -70.230

A severe thunderstorm brought down several large limbs in Auburn.

Hail, Cumberland

When
August 2, 4:05 PM EST to 4:09 PM EST
Where
Cumberland County, 2 mi N of Pownal
Measured
1 in hail
Reported by
Public
Coordinates
43.929, -70.250

A severe thunderstorm produced 1 inch hail near Pownal.

Hail, Somerset

When
August 2, 4:30 PM EST to 4:35 PM EST
Where
Somerset County, 0.69 mi N of Fairfield
Measured
0.75 in hail
Reported by
Public
Coordinates
44.590, -69.600

A thunderstorm produced 0.75 inch hail in Fairfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340716, 340718, 340720, 340721, 340722, 340724, 340726, 340728, 340731, 340734, 340737, 340732, 340733, 340745, 340741, 340743.